Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


using ultram/lowering immunity
Oct 31, 2001

i have asked this before maybe on a differant forum but got no answer. i use ultram(works better than codiene for me)often for aches and pains and rigors and misery of il-2 treatment. i have read that oppiates and other pain killers can make your immune system weaker. while ultram is not actually a opiate,i believe its close in design.i am hoping this is not going to cause to much negative effect on my immune system,as i do use it often.i am aware of addiction problems to it and watch out for that. how can i get a clear answer as to the damage ultram may do. thanks rob

Response from Dr. Henry

In general use of opiates does not have a clinically significant effect on the immune system. For example, many HIV+ patients are on methadone programs and do well. I have not seen any specific data on tramadol and its effects on the immune system in the setting of HIV infection. Tramadol is metabolized in the liver by the cyp 3A4 enzyme system so there is the potential for significant interactions with protease inhibitors and possible some of the NNRTI drugs (like Sustiva). I have not seen any pharmacokinetic data looking at that. My view would be that I would not be concerned about a negative effect on the immune system but I would be concerned about potential drug interactions if PIs or NNRTIs are being used at the same time. KH



Previous
have erection ,but no reaction to stimulation
Next
BMS & Lipodistorphy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement